Indiana, 2018Hail and Damaging Winds in Indiana, June 7, 2018
June 7, 2018 · NWS IND · 3 events in 3 counties and zones
A band of scattered showers and thunderstorms developed over the northern reaches of central Indiana during the afternoon of June 7th. As these storms pushed eastward and southeastward, a few isolated severe and sub-severe reports were received during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of scattered showers and thunderstorms developed over the northern reaches of central Indiana during the afternoon of June 7th. As these storms pushed eastward and southeastward, a few isolated severe and sub-severe reports were received during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 7, 6:02 PM EST, 1 minute earlier.
Area forecast discussion, Jun 7, 6:02 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
702 PM EDT Thu Jun 7 2018
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 302 PM EDT Thu Jun 7 2018
A meandering front along with upper disturbances will interact with
warm and humid air to produce chances for thunderstorms daily
through mid-week next week. Temperatures will remain above normal
through the period.
&&
.NEAR TERM.../Rest of This Afternoon and Tonight/
Issued at 302 PM EDT Thu Jun 7 2018
Early this afternoon, a surface front extended from north central
Illinois into northern Indiana. A wave was along the front east of
Quincy Illinois. Satellite shows increasing cumulus development near
the wave.
As the wave moves east later this afternoon into this evening,
scattered thunderstorms will develop along with it in an unstable
atmosphere. Will have chance PoPs using scattered wording across
much of the area this afternoon and evening, with slight chance PoPs
far south, furthest from the forcing.
With precipitable water values nearly at 1.5 inches, locally heavy
rain is a threat. A strong storm can't be ruled out either, but
organized severe weather is not expected.
Convection will decrease overnight as the wave moves east and
instability wanes, so went slight chance PoPs then and confined them
to the northeast half of the area or so, closer to the front.
The model blend looks reasonable for low temperatures given expected
conditions.
&&
.SHORT TERM.../Friday through Sunday/
Issued at 302 PM EDT Thu Jun 7 2018
Models are close enough that the model blend initialization
was accepted for most items.
The surface front will continue to meander across the area during
the short term, and various upper impulses will move through the
area. These will set off areas of thunderstorms at times throughout
the short term.
While thunderstorms are expected, the timing and location of the
thunderstorms remains in question. The timing of the upper impulses
always has some uncertainty to it. Also, where the thunderstorms and
possible thunderstorm complexes end up will depend a lot on
mesoscale interactions, which the models have a hard time dealing
with at their scales. Some models (e.g NAM) also are having
convective feedback issues.
Thus am having a hard time buying into the widespread rain as shown
by the model QPF fields. CAMs are showing less coverage in
convection (at least through 60 hours). Given the uncertainties and
the lower coverage of the CAMs, will not go any higher than the
chance category for PoPs throughout the short term.
Precipitable water values will climb to the 1.50 to 2 inch range,
which means that locally heavy rain is a threat with any storm that
develops. Can't rule out a few strong / isolated severe storms with
the Storm Prediction Center placing the area in a Marginal Risk
Friday and Saturday.
Assuming storms do not produce cloud shields across the area, high
temperatures will be around 90 degrees Friday and in the mid and
upper 80s for the weekend.
&&
.LONG TERM /Monday Through Thursday/...
Issued at 226 PM EDT Thu Jun 7 2018
Unseasonably warm weather will continue into the early portions of
next week. The pattern of ridge-riding thunderstorm complexes will
continue into the early portions of next week with chances for
thunderstorms through Wednesday. Confidence is low on specific
timing and location of thunderstorm development due to the
mesoscale nature of these thunderstorm complexes. The pattern will
begin to change going into midweek as the ridge begins to flatten
out and flow becomes more westerly. High pressure will settle
across central Indiana on Thursday bringing the first day with low
chances for rain for the area.
Overall chances for widespread rain are low on any given day, but
most of the area should see a good soaking rain somewhere between
Monday and Wednesday. Highs will generally be in the mid to upper
80s with lows in the mid to upper 60s.
&&
.AVIATION /Discussion for the 08000Z Tafs/...
Issued at 702 PM EDT Thu Jun 7 2018
Mainly VFR Conditions will continue this TAF period.
Boundary just north of OKK and LAF will be the primary focus for
showers and thunderstorms this TAf period. Diurnal Heating and
lower level convergence has led to shower and storm
development...mainly north of the TAF sites. This showers and
storm development should progress through the evening
hours...drifting to the east-southeast. At this time LAF looks
like best TAF site to be impacted with perhaps brief MVFR to IFR
as these storms pass between 23-01Z. As heating wanes late this
evening...storms show dissipate leading to VFR Conditions
overnight.
Forecast soundings on Friday once again show steep lapse rates
with attainable convective temperatures along with plenty of CAPE
with a warm and humid air mas in place. Thus will expected more
diurnal showers and storm development on Friday afternoon. Too
soon to include a mention with precise timing...but confidence is
high for TSRA development after 18Z Friday. Again...any storms
thatdoes strike a TAF site will produce brief MVFR to IFR
Conditions.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....White
AVIATION...JP
Hazardous weather outlook, Jun 7, 3:45 PM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
445 PM EDT Thu Jun 7 2018
INZ021-028>031-035>049-051>057-060>065-067>072-082045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
445 PM EDT Thu Jun 7 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: Showers and thunderstorms possible across most of central
Indiana.
Hazards: Gusty winds, small hail, lightning, and brief heavy rainfall.
Timing: Through tonight, but highest chances are before midnight
Discussion: Scattered showers and thunderstorms are possible as a
front remains in the vicinity.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Outlook: Scattered thunderstorms are possible at times across
central Indiana from Friday through Wednesday. A few strong storms
are possible Friday and Saturday. Gusty winds, hail, heavy rainfall,
and lightning are all possible.
Discussion: A meandering front will keep chances for showers and
thunderstorms around into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 7, 4:28 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
528 PM EDT THU JUN 7 2018
INZ021-072145-
Carroll IN-
528 PM EDT THU JUN 7 2018
...STRONG THUNDERSTORM MOVING THROUGH...
At 527 PM EDT, Doppler radar was tracking a strong thunderstorm over
Delphi, or 9 miles south of Monticello, moving east at 10 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Delphi, Flora, Camden and Yeoman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4062 8652 4049 8655 4053 8669 4056 8670
4056 8677 4066 8677 4066 8676 4067 8674
4068 8674 4068 8676 4069 8675 4070 8676
4071 8676
TIME...MOT...LOC 2127Z 286DEG 8KT 4061 8672
50Special weather statement, Jun 7, 5:20 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
620 PM EDT THU JUN 7 2018
INZ041-072245-
Delaware IN-
620 PM EDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DELAWARE COUNTY
UNTIL 645 PM EDT...
At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Muncie, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Muncie, Selma and Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4008 8543 4017 8545 4020 8522 4008 8521
TIME...MOT...LOC 2219Z 269DEG 9KT 4013 8537
50
Special weather statement, Jun 7, 5:43 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
643 PM EDT THU JUN 7 2018
INZ029-072315-
Tippecanoe IN-
643 PM EDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TIPPECANOE COUNTY
UNTIL 715 PM EDT...
At 643 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Tippecanoe County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4056 8696 4050 8691 4040 8709 4056 8709
TIME...MOT...LOC 2243Z 310DEG 7KT 4055 8710
50
Special weather statement, Jun 7, 5:59 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
659 PM EDT THU JUN 7 2018
INZ031-072315-
Howard IN-
659 PM EDT THU JUN 7 2018
...THUNDERSTORM WITH HAIL MOVING THROUGH...
At 658 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kokomo, moving east at 10 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Kokomo and Greentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4046 8595 4046 8619 4056 8619 4056 8595
TIME...MOT...LOC 2258Z 268DEG 8KT 4052 8613
50
Thunderstorm Wind, Tippecanoe
- When
- June 7, 6:03 PM EST
- Where
- Tippecanoe County, 1.63 mi WSW of Montmorencie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.469, -87.058
A couple smaller trees were downed and a small outbuilding was destroyed on County Road 350 North due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Randolph
- When
- June 7, 6:45 PM EST
- Where
- Randolph County, 0.53 mi ESE of Union City
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 40.198, -84.810
The Randolph County EMA reported a tin roof being blown off an American Legion storage shed that was completely open on one side due to strong thunderstorm wind gusts. A trampoline was also picked up and tossed.
Hail, Henry
- When
- June 7, 8:00 PM EST to 8:02 PM EST
- Where
- Henry County, 0.69 mi N of New Castle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.930, -85.370
This report was received via Twitter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Iowa, June 7 to 9, 2018$800,000 · 18 events
- Flash Flooding and Damaging Winds in Texas, June 7 to 8, 20181 injured · $645,000 · 100 kt wind · 13 events
- Flash Flooding and Flooding in Oklahoma, June 7, 2018$48,000 · 1.25 in hail · 36 events
- Tornado and Flash Flood in Montana, June 7, 2018EF1 · 25 events
- Flash Flooding and Hail in Montana, June 7, 20182.5 in hail · 26 events
- Damaging Winds and High Wind in Texas, June 7 to 8, 2018$19,000 · 56 kt wind · 9 events
- Volcanic Ashfall in Hawaii, June 7 to 13, 201819 events
- Flooding and Heavy Rain in Iowa, June 7 to 11, 2018$4,000 · 11 events
- Dust Devil in Arizona, June 7, 20181 injured · $1,000 · 1 event
- Flash Flood and Hail in Texas, June 7, 20181.75 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 7, 201855 kt wind · 6 events
- Hail in South Dakota, June 7, 20181.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762796, 767224, 762797.